Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Oct 4, 2008, 12:30 AM PDT for Butte County, Plumas County, California. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2008, 12:30 AM PDT (07:30 UTC)
- Expired
- Oct 4, 2008, 2:15 AM PDT
- In force
- 105 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butte County, CA, Plumas County, CA
The radar
The Beale AFB radar (KBBX), 52 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 7.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSTO 040730
FFWSTO
CAC007-063-040915-
/O.NEW.KSTO.FF.W.0002.081004T0730Z-081004T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1230 AM PDT SAT OCT 4 2008
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA...
THIS INCLUDES THE CITIES OF...PULGA...BRUSH CREEK RS...
SOUTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 215 AM PDT
* AT 1225 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAIN FALLING AT THE RATE OF A QUARTER TO A HALF INCH PER HOUR OVER
THE BURN SCAR AREAS OF CENTRAL BUTTE AND SOUTHWESTERN PLUMAS COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWAIN...
STORRIE...STIRLING CITY...LOVELOCK...CARIBOU...BUCKS LAKE...
BELDEN...FOREST RANCH...BUTTE MEADOWS...AS WELL AS HIGHWAY 70 AND
STATE ROUTES 32 AND 36.
THIS FLASH FLOOD WARNING SERVES AS AN EXTENSION TO THE EARLIER WARNING
FOR THIS AREA.
NUMEROUS ROCK AND MUD SLIDES FROM BURNED AREAS HAVE IMPACTED HIGHWAY
70. LOCAL LAW ENFORCEMENT HAS ALSO REPORTED SEVERAL DEBRIS FLOWS
ALONG HIGHWAYS 32 AND 36.
TO REPORT ANY ADDITIONAL DEBRIS FLOWS...HAVE THE NEAREST LAW
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN SACRAMENTO.
LAT...LON 3993 12096 3956 12114 3962 12155 3993 12162
4011 12113
$$
JJ1 follow-up statement
000
WGUS76 KSTO 040912
FFSSTO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
212 AM PDT SAT OCT 4 2008
CAC007-063-040916-
/O.EXP.KSTO.FF.W.0002.000000T0000Z-081004T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLUMAS CA-BUTTE CA-
212 AM PDT SAT OCT 4 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM PDT FOR CENTRAL
BUTTE AND SOUTHWESTERN PLUMAS COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS RAIN DIMINISHING OVER
THE BURN SCAR AREAS OF PLUMAS AND BUTTE COUNTY. THEREFORE...THE
FLASH FLOOD WARNING FOR DEBRIS FLOWS WILL BE ALLOWED TO EXPIRE AT
215 AM.
LOCAL LAW ENFORCEMENT HAS REPORTED NUMEROUS MUD AND ROCK SLIDES
AFFECTING PORTIONS OF HIGHWAY 70 AND STATE ROUTES 32 AND 36.
MOTORISTS ARE URGED TO CONTINUE TO USE EXTRA CAUTION.
LAT...LON 3993 12096 3956 12114 3962 12155 3993 12162
4011 12113
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:50 PM PDT, 2 hours 40 minutes earlier.
Area forecast discussion, Oct 3, 9:50 PM PDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 950 PM PDT FRI OCT 3 2008 .DISCUSSION... METSAT IMAGERY SHOWS THE AFT END OF THE ENHANCED CLOUDS JUST CLEARING THE COASTAL MTNS. RADAR HAS SHOWED WIDESPREAD LIGHT TO MODERATE PRECIP OVER MUCH THE CWA ESPECIALLY THE SIERRA. RADAR HAS KEPT HOURLY PRECIP TOTALS OF 0.1 TO 0.25 OVER THE WEST SLOPES OF THE SIERRA TONIGHT BEFORE BECOMING HEAVIER WITHIN THE LAST HOUR AND A HALF. ERN BUTTE AND WRN PLUMAS COUNTIES HAVE SHOWN THE MOST RAIN ON RADAR WITH STORM TOTALS NEAR 1.25 INCHES. THIS IS OVER THE RECENT BURNS SCARS FROM THE BTU COMPLEX...THE CANYON COMPLEX...THE RICH FIRE AND THE CRAIG FIRE. WITHIN THE LAST TWO HOURS...WE RECEIVED SEVERAL REPORTS OF SMALL DEBRIS FLOWS ALONG HIGHWAY 70. THEREFORE...WE ISSUED A FLASH FLOOD WARNING FOR DEBRIS FLOWS DUE TO THE BURNED AREAS. BEHIND THIS MAIN AREA OF ENHANCED CLOUDINESS IS MORE SHOWERY PRECIP. WATER VAPOR IMAGERY IS SHOWING A SMALLER VORT MAX NEARING THE NW CAL COAST AND IT APPEARS TO BE BIFURCATING AS THE MODELS HAVE BEEN INDICATING. SO THIS SHOULD KEEP PRECIP GOING OVER THE WEST SLOPE WITH THE OROGRAPHIC FLOW BUT MOST OF ENERGY WILL STEER TO THE NORTH WHILE THE SRN END SHOULD VEER TO THE SOUTH. SNOW LEVELS WILL BEGIN TO DROP TONIGHT AS THE TROUGH HAS NOW PUSHED EAST OF OUR CWA. SNOW LEVELS NOW ABOVE 8000 FT WILL DROP TO 6000-6500 FT BY MIDDAY SAT BRINGING SOME SNOW TO THE SIERRA PASSES AND PEAKS. JMC .AVIATION... PRECIP IS BECOMING MORE SHOWERY AS THE MAIN TROUGH MOVES OVER THE SIERRA. OCCASIONAL MVFR CONDITIONS HAVE BEEN REPORTED IN THE NORTHERN SACRAMENTO VALLEY IN RAIN SHOWERS AND LOW IFR IN THE HIGHER TERRAIN...ESPECIALLY THE WEST SLOPES OF THE SIERRA. SOUTHERLY WINDS HAVE STRENGTHEN THIS EVENING 20-25KT WITH G35-40KT OVER NRN SAC VALLEY. EXPECT WINDS TO DECREASE AFT 10Z. EXPECT MTN RIDGE WINDS GUSTS 35-45KT TONIGHT. SNOW LEVELS DROPPING TO 6000-6500 FT BY SAT AFTN. JMC && .STO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM PDT SATURDAY FOR WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK. WIND ADVISORY FROM 8 PM THIS EVENING TO 4 AM PDT SATURDAY FOR CENTRAL SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY. &&
Hazardous weather outlook, Oct 3, 7:00 AM PDT, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT FRI OCT 3 2008 CAZ013>019-063-064-066>069-041400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT FRI OCT 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL SPREAD LIGHT RAIN SHOWERS ACROSS THE NORTHERN SACRAMENTO VALLEY...NORTHERN MOUNTAINS AND EASTERN FOOTHILLS TODAY. SHOWERS WILL MOVE INTO SACRAMENTO THIS AFTERNOON...AND SPREAD INTO THE MOTHERLODE AND WEST SLOPE OF THE NORTHERN SIERRA BY LATE AFTERNOON. A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING AND TONIGHT...BRINGING WITH IT GUSTY WINDS AND PERIODS OF RAIN. THREE QUARTERS OF AN INCH TO AN INCH OF RAIN WILL FALL IN THE FOOTHILLS NORTH OF REDDING OVERNIGHT. AMOUNTS WILL DECREASE TO AROUND A THIRD OF AN INCH AT SACRAMENTO AND STOCKTON. SOUTHEAST WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THE PASSAGE OF THE COLD FRONT...WHICH WILL MOVE THROUGH SACRAMENTO AROUND MIDNIGHT. REGARDING THE BURN SCARS OF SHASTA AND TEHAMA COUNTIES...TWO PERIODS OF SHOWERS ARE EXPECTED. THE FIRST WILL BE MAINLY LIGHT...STEADY SHOWERS THIS MORNING INTO THIS AFTERNOON. THE SECOND WILL BE WITH THE COLD FRONT THIS EVENING AND TONIGHT. WHILE AN INCH TO AN INCH AND A HALF OF RAIN MAY FALL OVER THE BURN AREAS BY SATURDAY AFTERNOON...THE RAINFALL WILL BE SPREAD OUT OVER A PERIOD OF MANY HOURS. AT THE PRESENT TIME WE DO NOT ANTICIPATE RAINFALL RATES WILL EXCEED ONE THIRD OF AN INCH PER HOUR...THE RATE NECESSARY TO CAUSE BURN SCAR RUNOFF PROBLEMS. ISOLATED FIRE SCAR RUN OFF ISSUES ARE POSSIBLE...SO PEOPLE LIVING IN AND NEAR A BURN AREA SHOULD BE AWARE OF THIS POTENTIAL INTO TOMORROW AFTERNOON. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY IN THE MOUNTAINS...THE COLD FRONT MOVES THROUGH SATURDAY MORNING...LOWERING SNOW LEVELS TO 7000 TO 7500 FEET BETWEEN 7 AND 10 AM. WHILE ONLY 1 TO 3 INCHES OF SNOW MAY FALL OVER DONNER SUMMIT OR ECHO SUMMIT BY SATURDAY AFTERNOON...A PERIOD OF HAZARDOUS DRIVING CONDITIONS IS LIKELY TO DEVELOP SATURDAY MORNING IN STRONG WINDS AND SNOW SHOWERS. WIND CHILL TEMPERATURES COULD DROP INTO THE 20S AND 30S SATURDAY MORNING. LIGHT SNOW SHOWERS MAY FALL DOWN TO 6500 FEET SATURDAY AFTERNOON...BUT NO ADDITIONAL ACCUMULATION IS EXPECTED. BE PREPARED FOR WINTER DRIVING CONDITIONS IF YOU ARE HEADING INTO THE MOUNTAINS TONIGHT THROUGH SATURDAY. ALSO...BE SURE TO BRING WARM CLOTHES IF IT BECOMES NECESSARY TO LEAVE YOUR CAR FOR ANY REASON. RAIN (AND/OR SNOW) WILL TAPER TO SCATTERED SHOWERS SATURDAY EVENING...AND SKIES WILL CLEAR SATURDAY NIGHT. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Local storm report, Oct 3, 9:41 PM PDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
941 PM PDT FRI OCT 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD ENE PARADISE 39.76N 121.60W
10/03/2008 BUTTE CA FIRE DEPT/RESCUE
CAL FIRE REPORTING THREE SMALL ROCK/DEBRIS SLIDES ALONG
HIGHWAY 70 BETWEEN THEIR FIRE STATION AND PULGA BRIDGE.
CAL TRANS TO CLEAN UP.
&&
CPALMERThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 8:33 PM PDT | Flash Flood Warning | STO | Butte, Plumas | 4 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.